Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 6, NWS Albuquerque, NM

March 4, 2022Lincoln County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Mar 4, 2022, 12:32 PM MST for Lincoln County, New Mexico. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2022, 12:32 PM MST (19:32 UTC)
Expired
Mar 5, 2022, 2:00 AM MST
In force
13 hr
Issued by
NWS Albuquerque, NM

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 96 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3648 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS75 KABQ 041932
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1232 PM MST Fri Mar 4 2022

NMZ226-050100-
/O.UPG.KABQ.WI.Y.0016.000000T0000Z-220305T0900Z/
/O.NEW.KABQ.HW.W.0006.220304T1932Z-220305T0900Z/
South Central Mountains-
1232 PM MST Fri Mar 4 2022

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Central Mountains.

* WHEN...Until 2 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust may suddenly reduce visibilities 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ205>208-212-214-215-219>225-227>229-231>234-241-050100-
/O.CON.KABQ.WI.Y.0016.000000T0000Z-220305T0100Z/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-Glorieta Mesa Including Glorieta
Pass-Southern Sangre de Cristo Mountains-East Slopes Sangre de
Cristo Mountains-Middle Rio Grande Valley including the
Albuquerque Metro Area-Lower Rio Grande Valley-Sandia and Manzano
Mountains including Edgewood-Estancia Valley-Central Highlands-
South Central Highlands-Upper Tularosa Valley-Johnson and
Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-San Agustin Plains and Adjacent
Lowlands-
1232 PM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central, 
  northeast, and west central New Mexico.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust may suddenly reduce visibilities 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ239-240-050100-
/O.CON.KABQ.WI.Y.0016.000000T0000Z-220305T0900Z/
Eastern Lincoln County-Southwest Chaves County-
1232 PM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Lincoln County and Southwest Chaves County.

* WHEN...Until 2 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust may suddenly reduce visibilities 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
2 follow-up statements
521 
WWUS75 KABQ 050059
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
559 PM MST Fri Mar 4 2022

NMZ205>208-212-214-215-219>225-227>229-231>234-241-050200-
/O.EXP.KABQ.WI.Y.0016.000000T0000Z-220305T0100Z/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-Glorieta Mesa Including Glorieta
Pass-Southern Sangre de Cristo Mountains-East Slopes Sangre de
Cristo Mountains-Middle Rio Grande Valley including the
Albuquerque Metro Area-Lower Rio Grande Valley-Sandia and Manzano
Mountains including Edgewood-Estancia Valley-Central Highlands-
South Central Highlands-Upper Tularosa Valley-Johnson and
Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-San Agustin Plains and Adjacent
Lowlands-
559 PM MST Fri Mar 4 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

NMZ226-050900-
/O.CON.KABQ.HW.W.0006.000000T0000Z-220305T0900Z/
South Central Mountains-
559 PM MST Fri Mar 4 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...South Central Mountains.

* WHEN...Until 2 AM MST Saturday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust may suddenly reduce visibilities 
  at times through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ239-240-050900-
/O.CON.KABQ.WI.Y.0016.000000T0000Z-220305T0900Z/
Eastern Lincoln County-Southwest Chaves County-
559 PM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eastern Lincoln County and Southwest Chaves County.

* WHEN...Until 2 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

34
586 
WWUS75 KABQ 050838
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
138 AM MST Sat Mar 5 2022

NMZ226-050945-
/O.EXP.KABQ.HW.W.0006.000000T0000Z-220305T0900Z/
South Central Mountains-
138 AM MST Sat Mar 5 2022

...HIGH WIND WARNING WILL EXPIRE AT 2 AM MST EARLY THIS MORNING...

Winds have decreased in speed and while a few gusts to 25 to 30 mph 
will be possible through the morning, the threat for hazardous wind 
speeds has ended.

$$

NMZ239-240-050945-
/O.EXP.KABQ.WI.Y.0016.000000T0000Z-220305T0900Z/
Eastern Lincoln County-Southwest Chaves County-
138 AM MST Sat Mar 5 2022

...WIND ADVISORY WILL EXPIRE AT 2 AM MST EARLY THIS MORNING...

Winds have decreased in speed and while a few gusts to 25 to 30 mph 
will be possible through the morning, the threat for hazardous wind 
speeds has ended.

$$

NMZ215-228-229-231>234-051830-
/O.NEW.KABQ.WI.Y.0017.220305T1600Z-220306T0100Z/
East Slopes Sangre de Cristo Mountains-Far Northeast Highlands-
Northeast Highlands-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-
138 AM MST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Guadalupe County, Quay County, East Slopes Sangre de 
  Cristo Mountains, Eastern San Miguel County, Far Northeast 
  Highlands, Harding County and Northeast Highlands.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility 
  in some localized areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Mar 4, 10:47 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 4, 10:47 AM MST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1047 AM MST Fri Mar 4 2022

.AVIATION...
18Z TAF CYCLE
South to southwest winds are gusting to btwn 25 and 35 kt across the
region this morning and speeds will continue strengthening thru 21Z.
Peak gusts to btwn 30 and 45 kt are likely at many termainals with an
Airport Weather Warning forthcoming at KABQ. BLDU may reduce vsby to
btwn 3 and 5SM downwind of dust prone locations. Winds will taper off
this evening but remain breezy over the entire area overnight. Clouds
will thicken and lower from west to east tonight as rain/snow showers
and perhaps a rumble of thunder spread across the northern and western
high terain.

Guyer

&&

.PREV DISCUSSION...329 AM MST Fri Mar 4 2022...
...SERIES OF DISTURBANCES TO BRING ACCUMULATING SNOW, WIND, AND
CRITICAL FIRE WEATHER CONDITIONS TO PARTS OF THE FORECAST AREA
TODAY THROUGH THE WEEKEND...

.SYNOPSIS...
A series of disturbances will bring cooler temperatures with a
chance of rain showers and mainly mountain snow showers to western
and northern areas today through Monday night. The most widespread
precipitation looks to occur Saturday night and Sunday. The
precipitation will generally be light, except for a few to several
inches of snow accumulation in the northern and west central
mountains, with the heaviest amounts near the Colorado border.
Southwest and west winds will also become breezy to windy today
through Sunday. Humidities should be low enough for fire weather
concerns over southern and eastern areas today, then over the east
Saturday and potentially into Sunday. Another disturbance may bring
additional rain and snow showers to central and northern areas
Wednesday night through Thursday night.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
The first in a series of upper lows is currently closing in on
southern CA, while a distinct perturbation is preceding it and
lifting northeastward into NM. High cloud bases have been lowering
as the atmosphere moistens top-down in some western and many central
zones this morning with some light precipitation also being observed
on radar. Most of this precipitation is expected to remain very
light as it translates northward through dawn with some gusty winds
occasionally accompanying due to drastic sub-cloud evaporation and
consequential downdrafts. However, a few isolated pockets could
quickly acquire more than a tenth of an inch through the early
morning. The other noteworthy moisture signature is at the surface
in southeastern to east central NM where a moist return flow has
been advecting higher dewpoints. This will still keep the
possibility open for low stratus clouds in eastern Chaves, Roosevelt
and Curry counties through the post-dawn hours.

Precipitation will re-focus over north central to northwestern NM
through the late morning as the fast-moving perturbation aloft lifts
farther north northeastward. It will then exit NM into the afternoon
while the upstream upper low crosses the lower CO river basin and
moves into western AZ by the afternoon. This will pinpoint the best
chances for light afternoon rain and snow showers over far north
central to northwestern zones where diffluence and orographics (on
southwest slopes) will be increasing. Through the afternoon
temperatures will be feeling the cooling effects of lowering
pressure heights as the low approaches, however most zones should
retain above average readings. A Red Flag Warning and Wind Advisory
were issued yesterday to account for the developing gusty and
quickly drying conditions as the increased gradient aloft, deepening
lee-side surface low and dry slot aloft dictate. The Wind Advisory
will be expanded to the central mountains and into portions of the
east central and northeastern plains, and there will also be
potential for areas of blowing dust. Winds in lower elevations could
decouple after sunset, but high terrain zones within south central
NM could prove to be stubborn as a stout 50+ kt jet at 700 mb
overtakes this area.

Precipitation will start to turn a bit more steady over the far
northern and western zones tonight into early Saturday as the low
lifts northeastward into CO. Overall QPF should remain light with
the exception being in the Tusas mountains close to the NM-CO border
where a few inches of accumulation will warrant a Winter Weather
Advisory. Heights will plummet more on Saturday with the Pacific
front also offering considerable cold air advection, and daytime
highs will begin to fall below normal in western and most central
zones. While the initial speed max aloft will have shifted east of
NM on Saturday, winds aloft will still be stiff with a strong
surface gradient holding through the day. This will keep widespread
breezy to windy conditions going Saturday afternoon, particularly in
the east central plains where surface gusts could occasionally hit
45 to 50 mph.

52

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Saturday night through Sunday night, another upper level low
pressure system will weaken as it tracks eastward along the CO/NM
border. It will spread rain and snow showers over western and
northern parts of the forecast area with another few to several
inches of snow accumulation in the northern mountains. It may also
produce a few inches of snow accumulation around Taos, Farmington,
and Gallup. Sunday night, as the system is exiting east of the
southern Rockies, it is forecast to interact with a backdoor cold
front over northeast NM to produce a few inches of snow in central
and northern Colfax and Union Counties. South of the upper low, the
polar jet stream will cross the forecast area with another day of
breezy to windy conditions on Sunday along and south of I-40. The
strongest winds may reach 50 mph along and southeast of the
Sacramento Mountains. High temperatures will fall around 5 to 17
degrees below normal on Sunday, except for some lingering above
normal readings on the east central plains, where humidities may be
low enough and winds strong enough for another day of critical fire
weather conditions.

After a break in the weather Monday morning, another upper level low
pressure system will track southward from UT into AZ, then eastward
across NM. Models vary on the precise track that will take over the
Land of Enchantment, but they do indicate addition light rain and
snow showers over northern and western parts of the forecast area
Monday afternoon and night, and perhaps some lingering showers into
Tuesday. Any additional snow accumulation should be light and favor
the high terrain.

After high temperatures bottom out around 8-20 degrees below normal
Monday and Tuesday, readings will rebound around 5-14 degrees on
Wednesday, only to tumble again in most places as an upper level
trough dives southeastward across the state on Thursday and Friday
with rain and snow showers. This system is forecast to bring a few
additional inches of snow accumulation mainly to the northern
mountains.

44

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FOR EASTERN NEW
MEXICO...MIDDLE RIO GRANDE VALLEY...AND WEST CENTRAL HIGHLANDS BELOW
SIGNIFICANT SNOWPACK...

...FIRE WEATHER WATCH IN EFFECT FOR SATURDAY AFTERNOON FOR EASTERN
NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

A critical fire weather regime will be setting up today as the first
in a series of weather disturbances drags stronger winds toward NM.
Despite the arrival of early morning moisture and even some light
showers, a dry slot aloft is expected to arrive this afternoon,
sending humidity at the surface plummeting in the midst of above
average temperatures. The addition of unstable conditions and strong
and gusty winds this afternoon will allow critical fire weather to
ensue over many southwestern, central and eastern zones where a Red
Flag Warning remains in effect.

The threat for windy and dry conditions on Saturday will be most
pronounced over the eastern plains of NM, as cooler temperatures
settling into western areas of the state should act to suppress the
critical threat some. Winds will be strongest in the east central
plains Saturday afternoon where gusts at the surface could reach 45
to perhaps 50 mph while humidity dives below 15 percent. While there
are still questions about how unstable the lower part of the
atmosphere will be, a Fire Weather Watch will be issued for Saturday
to account for this potential critical threat.

Temperatures are forecast to cool much more on Sunday as the next
low pressure system arrives into northern NM, however a belt of
strong winds aloft will cross south of I-40, producing more windy
conditions in southern zones of the forecast area. At this time the
areas of lowest humidity look to be aligned with portions of the
lower Rio Grande valley and the plains of De Baca, Curry and
Roosevelt counties in east central NM where critical conditions will
be possible for a few hours Sunday afternoon.

In the wake of the second low pressure system, lighter winds and
cooler temperatures are expected across northern and central NM into
Monday and Tuesday of next week. Yet another low pressure system
will pass south of NM Tuesday night into Wednesday, and while winds
could begin to increase again Wednesday onward, the colder
temperatures are expected to offset the threat for critical
conditions.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MST this evening for the following
zones... NMZ103-104-106>109.

Wind Advisory until 6 PM MST this evening for the following zones...
 NMZ205-208-220-221-223>225-229-231>233-241.

Fire Weather Watch Saturday afternoon for the following zones...
NMZ104-108.

Wind Advisory until 2 AM MST Saturday for the following zones...
NMZ226-239-240.

Winter Weather Advisory from 5 PM this afternoon to 3 PM MST
Saturday for the following zones... NMZ210.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:16 AM MSTWinter Weather AdvisoryABQRio Arriba, Taos32 hr
Mar 4, 3:34 AM MSTFire Weather WatchABQHarding, San Miguel, Union24 hr
Mar 4, 4:02 PM MSTDust Storm WarningABQMcKinley, San Juan58 min
Mar 4, 4:18 PM MSTDust Storm AdvisoryABQBernalillo, Sandoval, Santa Fe, Socorro, Torrance, Valencia57 min
Mar 4, 4:52 PM MSTDust Storm WarningABQRio Arriba, San Juan53 min

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.